Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 38, NWS Norman, OK

October 2, 1994Garfield County, Kingfisher County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 2, 1994, 9:00 PM CDT for Garfield County, Kingfisher County, Oklahoma. It was in force for 30 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 2, 1994, 9:00 PM CDT (02:00 UTC)
Expired
Oct 2, 1994, 9:30 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, OK, Kingfisher County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1994-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1994-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 030202
TOROKC
OKC073-047-030230-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
900 PM CDT SUN OCT 02 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 930 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     NORTHERN KINGFISHER

IN NORTHWESTERN OKLAHOMA
     SOUTHERN GARFIELD

INCLUDING THE FOLLOWING LOCATIONS
     BISON AND HENNESSEY

AT 900 PM CDT RADAR INDICATED A DEVELOPING TORNADO 4 MILES
SOUTHWEST OF BISON.

THE TORNADO WAS MOVING SOUTHEAST AT 25 MPH. PERSONS LIVING BETWEEN BISON
AND HENNESSEY SHOULD TAKE COVER IMMEDIATELY. THIS STORM IS ALSO CAPABLE
OF HAIL IN EXCESS OF GOLFBALL SIZE. 

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.


LAT...LON 3607  9768 3605  9803 3627  9807 3626  9765

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 2, 4:19 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Oct 2, 4:19 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
330 PM CDT SUN OCT 2 1994

1 -2 DAY DISC...CURRENT CONVCTN ACRS NW/ N CNTL OK FIRING ALONG S/W
LOCATED FM NRN KS THRU OK. MDLS SHOW HIER RH'S ASSOC WITH S/W TO
CONT TO MOV CNTL AND ERN OK OVRNGHT...SO HAVE POPS IN FOR CNTL AND SE OK
TNTE. NEXT 2 DAYS IN IN SWLY DIFL FLO PCPN PSBL ACRS ENTR FA...BUT BEST
POPS IN ERN PTNS IN BEST LO LVL...BEST CHCS IN AFTN HRS WITH MAX HTNG.
UPR RDG OVR SW CANADA CUTS OFF WRN UPR LO OFF FM WRLYS...AND IT CONT TO
DIG SSWD ACRS WRN US IN 1 TO 2 DAY PD. RESULT FOR FA IS TO KP SLY FLO
AT SFC AND SWLY ALOFT OVR AREA.

XTND DISC...IN EXTENDED PD...LO BGNS TO LIFT OUT TO E. BY LATE
TUE...ERLY WED SWLY FLO INCREASES. STG  CDFNT POSED TO MOVE OVR AREA
LATE THU - ERLY FRI AND BRING AN END TO WM PATRN. CONT SWLY FLO MAKES
IT HARD TO GET A HANDLE ON TIMING OF PCPN EVENTS. THUS WILL KP 20-30 PCT
POPS IN MOST ZNES WED THRU FRI.

FCSTID=07
HBR   59  90  58  85 / 20  20  20  30
OKC   60  86  58  81 / 30  30  20  30
SPS   59  90  58  85 / 20  20  20  30
GAG   55  88  54  81 / 10  20  20  20
PNC   59  87  57  80 / 30  30  20  30
DUA   62  88  60  85 / 20  30  20  30

.OKC...NONE.
*.TX...NONE.

PURPURA

In the hours before

Local storm report, Oct 2, 7:15 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
715 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY           EVENT

640 PM/2ND       ALFALFA          DIME SIZE HAIL. 11/2 INCHES OF
                                  RAIN IN 20 MINUTES 3 MILES WEST AND
                                  3/4 MILE SOUTH OF HELENA.

LRJ
Local storm report, Oct 2, 7:15 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
715 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY           EVENT

640 PM/2ND       ALFALFA          DIME SIZE HAIL. 11/2 INCHES OF
                                  RAIN IN 20 MINUTES 3 MILES WEST AND
                                  3/4 MILE SOUTH OF HELENA.

LRJ
Local storm report, Oct 2, 7:50 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
750 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY           EVENT

725 PM/2ND       GARFIELD         QUARTER SIZE HAIL SOUTH SIDE OF ENID
                                  AND DIME SIZE HAIL AT VANCE AIR FORCE
                                  BASE

738 PM/2ND       GARFIELD         ONE-INCH DIAMETER HAIL AND 76 MPH WIND
                                  GUST AT VANCE AIR FORCE BASE IN ENID.

LRJ/MT
Local storm report, Oct 2, 7:52 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
750 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY           EVENT

725 PM/2ND       GARFIELD         QUARTER SIZE HAIL SOUTH SIDE OF ENID
                                  AND DIME SIZE HAIL AT VANCE AIR FORCE
                                  BASE

738 PM/2ND       GARFIELD         ONE-INCH DIAMETER HAIL AND 76 MPH WIND
                                  GUST AT VANCE AIR FORCE BASE I6N ENID.

LRJ/MT
Local storm report, Oct 2, 8:09 PM CDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
810 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY          EVENT

805 PM/2ND       MAJOR           DIME SIZE HAIL 8 MILES EAST OF OR\IENTA.

LRJ
Local storm report, Oct 2, 8:10 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
810 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY          EVENT

805 PM/2ND       MAJOR           DIME SIZE HAIL 8 MILES EAST OF ORIENTA.

LRJ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:14 PM CDTSevere Thunderstorm WarningOUNGarfield46 min
Oct 2, 8:00 PM CDTSevere Thunderstorm WarningOUNMajor45 min
Oct 2, 8:21 PM CDTSevere Thunderstorm WarningOUNGarfield39 min
Oct 2, 9:28 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher47 min
Oct 2, 9:32 PM CDTFlash Flood WarningOUNGarfield, Kingfisher3 hr
Oct 2, 10:15 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan45 min
Oct 2, 11:00 PM CDTSevere Thunderstorm WarningOUNLogan, Payne45 min
Oct 3, 5:44 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman46 min
Oct 3, 6:05 PM CDTSevere Thunderstorm WarningOUNComanche55 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.